By Barry Keate
Barry Keate, has lived with tinnitus over 40 years and has published 150+ research articles on numerous aspects of tinnitus. He is an expert on the condition and a well-known advocate for those with tinnitus.
Updated December 27, 2021
Current medical science indicates that most people who recover from the COVID-19 virus tend to enjoy a complete recovery. However, some of those recovered patients suffer long-term complications that can include damage to the heart, lungs and brain and which can lead to enduring health problems. Now scientists have discovered that hearing loss and tinnitus are among the complications that occur in some survivors.
With the advent of the Omicron variant, science is starting to learn how it differs from the Delta virus. Research out of King’s College London on the Omicron variant indicates that individuals can also experience loss of appetite, vomiting and nausea along with those symptoms that are found in the Delta variant. Many of the common Omicron variant symptoms resemble other COVID-19 symptoms. The most common Omicron symptoms so far include muscle aches, fatigue, scratchy throat and night sweats. It is still believed that it can also cause hearing loss and tinnitus
COVID-19 and Hearing Loss with Tinnitus
A 2020 Research Letter to the Editor of the International Journal of Audiology referred to a systematic review of adults who had been admitted to Manchester University Hospital in the UK for COVID-19. (1)
When consulted 8 weeks after discharge from the hospital, 121 patients were questioned about hearing and/or tinnitus. Sixteen (13.2%) of patients reported a change in hearing and/or tinnitus since being diagnosed.
In eight cases there was self-reported deterioration in hearing after discharge. Eight patients also self-reported new or worsened tinnitus.
While the researchers are confident in the difference of pre-existing and recent changes in hearing and tinnitus, caution is required when interpreting the recent changes. It is possible that the change in environmental surroundings associated with admission to a hospital may have increased anxiety and amplified pre-existing hearing loss and tinnitus.
Another possibility is that the administration of drugs which are ototoxic has created the negative changes. Medications prescribed for COVID-19 are all ototoxic. These include remdesivir, hydroxychloroquine, lopinavir and ritonavir.
“It is possible that some of these patients were given high doses of drugs to help with a life-threatening condition, and that it’s the drugs themselves that directly caused a hearing problem or tinnitus,” said the lead researcher of the study, Kevin Munro, PhD.
A more recent study, published in October, 2021 in Communications Medicine, has shown that Covid-19 can infect the cells of the inner ear. (2)
The study from MIT and Massachusetts Eye and Ear has found that SARS-CoV-2, the virus that causes COVID-19, has the ability to get into the ear and cause infection.
The researchers used human and mouse inner ear tissue as well as generated cellular models and showed that SARS-CoV-2 can infect the inner ear’s cells and even its hair cells, which help with hearing and balance. They also found that the pattern of infection that was seen with human inner ear tissue was consistent with the symptoms reported by patients.
A meta-analysis published in the International Journal of Audiology in March 2021 analyzed data from 28 case reports. These results indicated that 7.6% of patients with COVID-19 had hearing loss, 14.8% experienced tinnitus, and 7.2% had vertigo after having the virus.
COVID Vaccines and Hearing Loss with Tinnitus
Many vaccines have the potential to cause hearing loss and tinnitus in some people. Vaccines such as influenza, hepatitis A and B, measles and rubella all have been reported to cause tinnitus for a few.
Since the COVID vaccinations are quite new, there have not been studies conducted to determine how often this occurs. There are some indications, however, that give us a rough idea of the frequency of this side-effect and the incidence rate is very low.
The US Vaccine Adverse Event Reporting database cites only 152 reports of tinnitus among 25,072 recipients of vaccines from Pfizer and Moderna. This represents about 0.6% of this adverse event occurring. A UK database of Astrazeneca and Pfizer vaccines reports for 54,180 recipients, there were 320 tinnitus reports. This represents a 0.5% incidence of tinnitus in this database.
These are self-reported cases of tinnitus so it may be somewhat unreported. However, even if it is only half of the cases occurring with the vaccines, the incidence rate would still be around 1.2%.
The virus itself exhibits a much higher incidence of tinnitus than from the vaccines. Plus, the other debilitating effects of COVID-19 are very serious and can result in hospitalization and potentially death.
Living with COVID-Induced Hearing Loss and Tinnitus
Caitlin Barr, PhD, an audiologist in Australia, advises patients with any form of hearing loss or tinnitus to initially consult with an audiologist for an evaluation. The audiologist can provide a hearing test that can identify the cause, whether it is external to the ear or if it is a problem within the cochlea or the auditory nerve complex.
If the problem is hearing loss, a hearing aid or, in extreme cases, a cochlear implant, can be used to improve hearing.
If the problem is tinnitus, there are several useful therapies employed by many ear doctors. These include biofeedback and Cognitive Behavioral Therapy.
Biofeedback trains the patient to control the automatic functions of the body that were previously thought to be beyond our control. This can help reduce stress and blood pressure and control heart rate. These will all have a positive effect on tinnitus.
Cognitive Behavioral Therapy works to improve skills to reduce internal attention to tinnitus and to devise alternate thought and behavior patterns to distract and habituate to the tinnitus sound.
Arches Tinnitus Formula (ATF) is helpful for many people who have tinnitus due to hearing loss. It improves circulation in the tiny microcapillaries that feed the inner ear, providing needed nutrients. It is also a potent antioxidant which reduces oxidative damage from damaged hearing cells. Its most important function is that it reduces glutamate, an excitatory neurotransmitter that becomes predominant in the brains of tinnitus patients and leads to excitatory damage to the hearing cells and auditory neurons. Arches Tinnitus Formula can also be used preventatively to stop tinnitus from occurring due to conditions of COVID-19 or ototoxic drugs.
2 – Direct SARS-CoV-2 Infection of the Human Inner Ear may Underly COVID-19-Associated Audiovestibular Dysfunction. Communications Medicine 1, Article Number 44 (2021). https://www.nature.com?articles/s43856-021-00044-w